Treating Sinus Pressure Headaches

It appeared I had sinus infection, and I had a couple of rounds of antibiotics over a couple of months. When this did not relieve the over-the-eye pains and discomfort in my forehead, my doctor did a CT scan. All clear--no infection. The doctor then prescribed an antihistamine with decongestant. Why a decongestant for a headache? Also, can your sinuses become physically dependent on drugs that contain decongestants?

I.T.

Question:
Nancy Snyderman, M.D.
ABOUT THE EXPERT

Nancy Snyderman, M.D.

Dr. Nancy Snyderman is busy. A mom of three, she’s also the chief medical editor for NBC, appearing regularly on The Today Show,... Read more

There is something called a sinus pressure headache, which is due to underventilation of one or more sinuses. The sinuses are essentially air pockets in the bones of your face. Air gets into the sinuses via bony passages that are quite narrow. The bone of these passages is lined with mucosa, the same tissue that lines the sinuses and nasal cavities. If this mucosa is swollen (for example, as a result of recent infection or due to allergy), the passage may swell shut. The result is an underventilated sinus. Air cannot get into the sinus, and mucus produced within the sinus cannot get out.

The air trapped within the sinus dissolves gradually into the mucosa lining the sinus. The air pressure within the sinus gradually falls. The net result is lower air pressure in the sinus than in the outside world. You perceive this as facial pain and pressure.

So why did your doctor place you on an antihistamine? If you have some degree of mucosal swelling due to allergy, an antihistamine may help reduce this swelling. The decongestant can decrease swelling by constricting the blood vessels within the mucosa.

Whether or not an antihistamine works depends upon a number of things. Is the diagnosis correct? The sinus headache symptoms may not even be sinus-related. You may have swollen tissues within your nasal cavities that are pressing against one another, leading to pain. An antihistamine may help this problem, too. It is also possible that the over-the-eye pains have nothing whatsoever to do with your sinuses or nasal cavities. If there is no pain relief, there are a number of other treatments to try. If you are not getting relief, discuss this with your ear, nose and throat doctor (ENT).

It is unlikely to develop a dependence on a decongestant. You may be thinking of the dependence that may develop when over-the-counter decongestant sprays are used for too long. This is a common problem. Such sprays work very well, but if they are used for too many days, the patient needs to use the spray more frequently to relieve the congestion. However, using an oral decongestant may overdry the sinuses and eventually worsen symptoms.

Answer: